Hormone Replacement Therapy and Side Effects
For many menopausal women, hormone replacement therapy is
a great solution to a number of bothersome menopausal symptoms. However, some
women experience side effects, which are sometimes as annoying as the symptoms
the medicine was meant to treat. What should women do?
The most important thing to do when having side effects from any medicine is
to talk with your doctor. Don't just stop taking your medication. In many
cases, what we call "nuisance side-effects" may resolve over a 3-month period.
In some cases, however, your doctor may suggest changing the dose of one or
more of your hormones, depending on the symptoms you are experiencing. Sometimes,
you may even need to switch the formulation or way that you're taking your HRT.
Unfortunately, there's no scientific way to determine the appropriate starting
dose for most women. Doctors usually start with a standard dose and adjust
it depending upon the results. New options are on the horizon for many women
who want or need smaller doses: According to Dr. Valerie Montgomery Rice from
the University of Kansas Medical Center,
"One of the newest developments in the treatment of menopause with hormone
replacement therapy is the use of lower dosages. We've found that this improves
vasomotor symptoms and leads to greater complacence with fewer side effects."
Click here for related information.
Created: 4/4/2001  - Donnica Moore, M.D.